Back to Ask the Diabetes Team Ask the Diabetes Team

From Providence, Utah, USA:

Our son is 14 years old and has been a Type 1 diabetic for the last four and a half years. We are struggling with a very strong dawn phenomenon. Blood sugars seem to steadily rise throughout the night after midnight, often reaching the 300. We are presently using lispro and pork NPH. He receives injections before each meal and bedtime snack. We have tried various combinations using NPH at dinner time and bedtime snack time as well as Ultralente. None of these have seemed to made any difference in correcting the problem. We have been giving a 3 A.M. injection of 4 units of lispro, which brings his morning reading to a normal level, but feel that there must be a way without doing so. Our doctor is at a loss as to how to help us.


I agree that it is extremely antisocial to have to give insulin at 4 A.M. You don't say whether your son is experiencing hypos during the day or if this was a problem at night when he was on Ultralente. Without knowing more, I would be inclined to say that, all things being equal, the bedtime dose of NPH or Ultralente has to be increased until you get a response.


Original posting 26 May 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.